Illinois, 2019

Tornadoes and Flash Flooding in Illinois, May 29, 2019

May 29, 2019 · NWS ILX · 15 events in 8 counties and zones

Several clusters of thunderstorms developed along a nearly stationary frontal boundary draped across central Illinois during the late afternoon and evening of May 29th. Four landspout type tornadoes touched down beneath developing cells across portions of Christian and Macon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several clusters of thunderstorms developed along a nearly stationary frontal boundary draped across central Illinois during the late afternoon and evening of May 29th. Four landspout type tornadoes touched down beneath developing cells across portions of Christian and Macon counties. Other storms produced isolated wind damage and hail as large as quarters. In addition, numerous cells training over the same locations dropped as much as 2 to 3 inches of rainfall in a short period of time along the I-70 corridor. As a result, localized flash flooding occurred across portions of Effingham and Clark counties, with the most significant flooding taking place in West Union in Clark County where several feet of water was flowing across town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 29, 2:29 PM CST, 59 minutes earlier.

Area forecast discussion, May 29, 2:29 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
329 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed May 29 2019

A weak frontal boundary has settled near the I-74 corridor with
accompanying MVFR ceilings and a wind shift to the northeast for
areas north of the front. Ceilings are expected to scatter out of
the next hour or two which should result in primarily VFR
conditions the rest of today until thunderstorms arrive this
evening. While and isolated thunderstorm or two is possible mid
afternoon, the best chance will be associated with an area of
storms currently over SW MO that are expected to spread NE into
Illinois late this evening. A broken line of thunderstorms is
expected to lift northeast across the terminals resulting in MVFR
or IFR conditions. Additional showers and thunderstorms are
possible Thursday afternoon just beyond the current TAF valid
period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, May 29, 2:26 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Local storm report, May 29, 9:50 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1050 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HEAVY RAIN       MARSHALL COUNTY AIRPORT 41.02N 89.39W
05/29/2019  M1.37 INCH       MARSHALL           IL   AWOS

1215 AM     HEAVY RAIN       GALESBURG AIRPORT       40.94N 90.43W
05/29/2019  M1.30 INCH       KNOX               IL   AWOS

1220 AM     HEAVY RAIN       EAST PEORIA             40.67N 89.55W
05/29/2019  M1.04 INCH       TAZEWELL           IL   MESONET

1220 AM     HEAVY RAIN       SW HANNA CITY           40.69N 89.80W
05/29/2019  M1.20 INCH       PEORIA             IL   MESONET

            APRS MESONET

1230 AM     HEAVY RAIN       1 SE BLOOMINGTON        40.47N 88.96W
05/29/2019  M1.70 INCH       MCLEAN             IL   MESONET

            APRS MESONET

1255 AM     HEAVY RAIN       PEORIA INTERNATIONAL AI 40.67N 89.68W
05/29/2019  M1.09 INCH       PEORIA             IL   ASOS

            24-HOUR TOTAL, BUT MOST FELL IN THE LAST 6 HOURS.

0500 AM     HEAVY RAIN       MOSSVILLE               40.82N 89.57W
05/29/2019  M1.60 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0545 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
05/29/2019  M1.50 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED VIA WMBD-TV

0545 AM     HEAVY RAIN       CHILLICOTHE             40.92N 89.50W
05/29/2019  M2.00 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED VIA WMBD-TV

0600 AM     HEAVY RAIN       5 SSW AVON              40.60N 90.47W
05/29/2019  M1.97 INCH       MCDONOUGH          IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
05/29/2019  M2.00 INCH       CLAY               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       DUNLAP                  40.86N 89.68W
05/29/2019  M1.80 INCH       PEORIA             IL   BROADCAST MEDIA

            RELAYED VIA WMBD-TV

0600 AM     HEAVY RAIN       ALTONA                  41.12N 90.16W
05/29/2019  M2.41 INCH       KNOX               IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       HAVANA                  40.30N 90.06W
05/29/2019  M1.99 INCH       MASON              IL   CO-OP OBSERVER

0600 AM     HEAVY RAIN       OGDEN                   40.12N 87.96W
05/29/2019  M1.01 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

0645 AM     HEAVY RAIN       5 E LEWISTOWN           40.40N 90.06W
05/29/2019  M1.70 INCH       FULTON             IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
05/29/2019  M1.37 INCH       TAZEWELL           IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
05/29/2019  M1.88 INCH       KNOX               IL   AWOS

0700 AM     HEAVY RAIN       LACON                   41.02N 89.41W
05/29/2019  M1.88 INCH       MARSHALL           IL   AWOS

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
05/29/2019  M2.55 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       AVON                    40.66N 90.44W
05/29/2019  M2.12 INCH       FULTON             IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       TUSCOLA                 39.80N 88.28W
05/29/2019  M1.03 INCH       DOUGLAS            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 W CHAMPAIGN           40.11N 88.34W
05/29/2019  M1.04 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
05/29/2019  M1.91 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       PEORIA                  40.74N 89.61W
05/29/2019  M1.64 INCH       PEORIA             IL   ASOS

0700 AM     HEAVY RAIN       5 SSW PRINCEVILLE       40.86N 89.79W
05/29/2019  M2.36 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       1 SE LONDON MILLS       40.70N 90.25W
05/29/2019  M2.28 INCH       FULTON             IL   COCORAHS

0700 AM     HEAVY RAIN       2 ENE ALTONA            41.13N 90.13W
05/29/2019  M2.12 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       2 NE WASHINGTON         40.72N 89.41W
05/29/2019  M1.45 INCH       TAZEWELL           IL   COCORAHS

0700 AM     HEAVY RAIN       3 NE DUNLAP             40.89N 89.64W
05/29/2019  M2.01 INCH       PEORIA             IL   COCORAHS

0700 AM     HEAVY RAIN       2 SW BLOOMINGTON        40.46N 89.00W
05/29/2019  M1.13 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       4 SSE SAYBROOK          40.37N 88.50W
05/29/2019  M1.12 INCH       MCLEAN             IL   COCORAHS

0700 AM     HEAVY RAIN       1 NNE TUSCOLA           39.81N 88.27W
05/29/2019  M1.01 INCH       DOUGLAS            IL   COCORAHS

0700 AM     HEAVY RAIN       WNW TOULON              41.09N 89.86W
05/29/2019  M1.98 INCH       STARK              IL   COCORAHS

0700 AM     HEAVY RAIN       1 WSW CONGERVILLE       40.61N 89.23W
05/29/2019  M1.15 INCH       WOODFORD           IL   COCORAHS

0700 AM     HEAVY RAIN       3 E HAVANA              40.30N 90.00W
05/29/2019  M1.09 INCH       MASON              IL   COCORAHS

0700 AM     HEAVY RAIN       4 NNE WHITE HEATH       40.14N 88.47W
05/29/2019  M1.05 INCH       PIATT              IL   COCORAHS

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
05/29/2019  M1.98 INCH       KNOX               IL   COCORAHS

0700 AM     HEAVY RAIN       WNW TOULON              41.09N 89.86W
05/29/2019  M1.34 INCH       STARK              IL   COCORAHS

0700 AM     HEAVY RAIN       2 N MORTON              40.64N 89.47W
05/29/2019  M1.00 INCH       TAZEWELL           IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
05/29/2019  M1.80 INCH       WOODFORD           IL   BROADCAST MEDIA

            RELAYED BY WMBD-TV

0700 AM     HEAVY RAIN       CANTON                  40.56N 90.04W
05/29/2019  M1.89 INCH       FULTON             IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
05/29/2019  M1.55 INCH       PEORIA             IL   CO-OP OBSERVER

&&

JRP
Special weather statement, May 29, 2:33 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
333 PM CDT Wed May 29 2019

ILZ063-068-292115-
Clark-Crawford-
333 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD AND
SOUTHEASTERN CLARK COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Annapolis, or 12 miles southwest of Marshall, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hutsonville, Annapolis, West Union, York, Darwin, Orange, Merom, West
York and Trimble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3934 8755 3934 8758 3931 8762 3930 8760
      3926 8761 3925 8759 3925 8757 3922 8757
      3914 8766 3912 8763 3911 8765 3910 8762
      3909 8762 3906 8757 3901 8757 3917 8794
      3930 8778 3937 8754
TIME...MOT...LOC 2033Z 287DEG 12KT 3924 8779

Barker
Special weather statement, May 29, 3:20 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
420 PM CDT Wed May 29 2019

ILZ062-063-067-068-292145-
Jasper-Clark-Crawford-Cumberland-
420 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHEASTERN
JASPER...SOUTHERN CLARK AND EASTERN CUMBERLAND COUNTIES UNTIL 445 PM
CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Union, or 12 miles south of Marshall, moving east at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hutsonville, Annapolis, West Union, Eaton, York, Darwin, Orange, West
York, Trimble and Bellair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3931 8762 3930 8760 3926 8761 3925 8759
      3925 8757 3922 8757 3914 8766 3912 8763
      3911 8765 3910 8762 3909 8762 3905 8757
      3907 8800 3926 8801 3936 8753
TIME...MOT...LOC 2119Z 263DEG 11KT 3922 8761

Deubelbeiss

The radar

The Lincoln radar (KILX), 52 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Tornado, Christian

When
May 29, 3:28 PM CST to 3:30 PM CST
Where
Christian County, 4.34 mi SSW of Osbernville to 4.2 mi SSW of Osbernville
Rating
EF0
Path length
0.23 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
39.693, -89.214

A landspout tornado touched down in an open field about 3.8 miles north-northwest of Stonington at 4:28 PM CDT. The tornado dissipated 2 minutes later with no damage being reported.

Tornado, Christian

When
May 29, 3:30 PM CST to 3:32 PM CST
Where
Christian County, 0.59 mi NE of Roby to 0.7 mi NE of Roby
Rating
EF0
Path length
0.23 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
39.737, -89.394

A landspout tornado touched down in an open field about 5.4 miles north-northwest of Edinburg at 4:30 PM CDT. The tornado dissipated 2 minutes later with no damage being reported.

Tornado, Christian

When
May 29, 3:35 PM CST to 3:38 PM CST
Where
Christian County, 4.51 mi SSE of Osbernville to 4.58 mi SSE of Osbernville
Rating
EF0
Path length
0.29 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
39.689, -89.151

A landspout tornado touched down in an open field about 4.1 miles northeast of Stonington at 4:35 PM CDT. The tornado dissipated 3 minutes later with no damage being reported.

Tornado, Macon

When
May 29, 3:50 PM CST to 3:56 PM CST
Where
Macon County, 2 mi E of Blue Mound to 2.46 mi E of Blue Mound
Rating
EF0
Path length
0.46 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
39.700, -89.082

A landspout tornado touched down in an open field about 2.1 miles east of Blue Mound at 4:50 PM CDT. The tornado dissipated 6 minutes later with no damage being reported.

Hail, Macon

When
May 29, 4:12 PM CST to 4:17 PM CST
Where
Macon County, 3 mi E of Macon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -88.944

Hail, Tazewell

When
May 29, 4:12 PM CST to 4:17 PM CST
Where
Tazewell County, 1.05 mi W of Lilly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -89.300

Flash Flood, Clark

When
May 29, 4:30 PM CST to 9:30 PM CST
Where
Clark County, 1 mi SW of Neadmore to 1.2 mi S of Moriah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.238, -87.881

Slow moving thunderstorms produced more than 6.00 inches of rain in about three hours during the late afternoon and early evening of May 29th. This resulted in rapid flash flooding of nearly all rural roads in southern Clark County. The town of West Union reported several feet of water across the entire community. The flooding subsided in most locations before midnight.

Flash Flood, Crawford

When
May 29, 5:00 PM CST to 9:30 PM CST
Where
Crawford County, 1.68 mi N of Bellair to 2.12 mi S of Bellair
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.174, -87.949

Slow moving thunderstorms produced 3.00 to 4.00 inches of rain in about three hours during the late afternoon and early evening of May 29th. This resulted in rapid flash flooding of nearly all rural roads in extreme northern Crawford County. The town of Annapolis reported two feet of water across the entire community. The flooding subsided in most locations before midnight.

Hail, Effingham

When
May 29, 5:45 PM CST to 5:50 PM CST
Where
Effingham County, Altamont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -88.750

Flash Flood, Cumberland

When
May 29, 5:45 PM CST to 10:30 PM CST
Where
Cumberland County, 4.39 mi NNE of Hazel Dell to 1.95 mi SSE of Neoga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.258, -88.017

Slow moving thunderstorms produced 3.00 to 4.00 inches of rain in about three hours during the late afternoon and early evening of May 29th. This resulted in rapid flash flooding of nearly all rural roads in extreme southern Cumberland County. The most extensive flooding extended from Greenup toward Jewett and just north of Montrose. The flooding subsided in most locations before midnight.

Thunderstorm Wind, Effingham

When
May 29, 5:54 PM CST to 5:59 PM CST
Where
Effingham County, 2.33 mi NNW of Effingham
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.150, -88.550

Several power poles were snapped or leaning on Rickleman Avenue.

Flash Flood, Effingham

When
May 29, 6:15 PM CST to 10:30 PM CST
Where
Effingham County, 2.19 mi N of Shumway to 2.43 mi NW of Funkhouser
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.211, -88.657

Slow moving thunderstorms produced 3.00 to 4.00 inches of rain in about three hours during the late afternoon and early evening of May 29th. This resulted in rapid flash flooding of nearly all rural roads in northern Effingham County. Spotters reported two feet of water on streets in parts of Effingham and Teutopolis. The flooding subsided in most locations before midnight.

Hail, Sangamon

When
May 29, 6:49 PM CST to 6:54 PM CST
Where
Sangamon County, Pawnee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.580, -89.580

Thunderstorm Wind, Sangamon

When
May 29, 7:00 PM CST to 7:05 PM CST
Where
Sangamon County, Southern View
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.750, -89.650

Several large tree branches were blown down about 2 miles south of downtown Springfield.

Thunderstorm Wind, Sangamon

When
May 29, 7:08 PM CST to 7:13 PM CST
Where
Sangamon County, Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.750, -89.530

A tree limb was blown onto a power line.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824458, 824461, 824470, 824473, 824476, 824477, 832918, 832920, 824478, 832923, 824482, 832924, 824480, 824483, 824486.